As a 90-year-old man in mostly good health, I have been taking one Bactrim (sulfamethoxazole/trimethoprim) pill per day for several years now, preventatively for recurrent urinary tract infections. I am very pleased with this successful treatment. However, my urologist has mentioned that I might have to relinquish the Bactrim at some point without a full explanation of why. Is there any danger in the habitual use of Bactrim?
Both men and women who get recurrent urinary infections are sometimes treated with prophylactic antibiotics, such as the sulfa-based antibiotic you are taking.
The main risk is not toxicity of the medicine, it is that you might acquire a bacterial strain that is resistant to the antibiotic treatment.
You are fortunate that you have gone several years without this developing, and you may go many more successfully, but other people periodically need to change the antibiotic they are taking.
Prophylactic antibiotics are not the first-line treatment to prevent recurrent infection. Urologists, the specialists for the urinary tract, will evaluate the urinary system to try to identify a correctible condition.
I trust your urologist has considered other options before prescribing your current treatment.
I have a question about smoking. I smoke cigarettes, but now I want to stop. I want to use Velo to break this habit. Are Velo pouches harmful for health? Are there any side effects?
Velo is a brand of synthetic nicotine — there are many now — designed simply to provide nicotine without smoking. The nicotine is derived from tobacco, but there is no actual tobacco in the product.
The health risk is much lower compared to smoking tobacco, and much less than chewing tobacco. They come in lozenges and pouches, which are placed under the lip; many are flavored.
Nicotine does not cause cancer, but there is still potential to harm your health, especially in the mouth, particularly for gum disease.
Unlike nicotine replacement products, such as patches, gum and inhalers, that are intended to help people quit smoking and then gradually taper off, these nicotine products are intended to be used long-term.
These should never be used by a person who does not smoke or use other forms of nicotine, as nicotine can make a person very ill if they are not accustomed to it. It can cause nausea and vomiting, but also abdominal pain, headache, and irritation in the mouth.
I would strongly recommend you quit tobacco with the help of behavioral support through group sessions or counseling, as well as considering medications such as varenicline (Chantix) or bupropion (Wellbutrin or Zyban) in addition to nicotine replacement therapy.
There is not enough information to say how effective a nicotine product like Velo would be to help you quit smoking. For people who successfully quit smoking but continue to need nicotine, long-term nicotine is not ideal, but it still has far fewer health risks than smoking.